This case involves an elderly male patient who had been diagnosed with atrial fibrillation and treated with Nexterone. A few months after starting treatment, the man began to develop a number of complications, including a chronic cough, shortness of breath, weight loss, and fever. Doctors elected to perform a CT scan of the man’s chest reported a number of nodules and areas of opacity. As a result of these imaging studies, the patient was diagnosed with pulmonary toxicity related to his treatment with Nexterone, and the medication was discontinued. Some time later, the patient saw his cardiologist, who insisted that his pulmonary condition was not due to the medication and ordered the patient to restart Nexterone. Ultimately, it was determined that the patient was indeed suffering pulmonary toxicity due to the medication, and was let with permanent injuries as a result of its continued use.
Question(s) For Expert Witness
- 1. How often do you treat patients like the one described?
- 2. What are the signs and symptoms of Nexterone pulmonary toxicity and how is the diagnosis made?
Expert Witness Response E-007419
I treat many patients with atrial fibrillation and have had a long experience with Nexterone even prior to the release of the medication for clinical use years ago. Nexterone has a vast array of toxicity including hypo and hyperthyroidism, liver toxicity with increase transaminases, skin discoloration, pulmonary toxicity, and much less commonly visual changes, particularly nocturnal. Nexterone may also result in significant bradycardia and interacts with many drugs. The most serious side effects are related to the lungs which can result in death. The primary clinical manifestation is shortness of breath perhaps with a cough. The diagnosis of pulmonary toxicity is suspected clinically by symptoms and made by pulmonary function studies which demonstrate findings of restrictive lung disease, primarily decrease in diffusion capacity. Dry crackling rales may be heard on physical examination. A chest x-ray and chest CT can be helpful in identifying pulmonary infiltrates and findings consistent with interstitial lung disease. I have taught many medical students, house officers, and fellows at the bedside and in the clinic as to how to recognize and treat the toxic effect of Nexterone.